Vermont, 2021

Strong Wind in Vermont, December 6 to 7, 2021

December 6 to 7, 2021 · NWS BTV · 7 events in 7 counties and zones

A strong area of low pressure moved from the Great Lakes to across Quebec during the afternoon of December 6th through the early morning hours of December 7th. Brisk south-southwest winds ahead of this passage occurred during the afternoon of December 6th with stronger west-southwest winds associated with cold air after a cold frontal passage during the evening of the 6th and early morning hours…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong area of low pressure moved from the Great Lakes to across Quebec during the afternoon of December 6th through the early morning hours of December 7th. Brisk south-southwest winds ahead of this passage occurred during the afternoon of December 6th with stronger west-southwest winds associated with cold air after a cold frontal passage during the evening of the 6th and early morning hours of the 7th.

Wind gusts in excess of 40-45 mph led to isolated to scattered power outages, especially in northern sections of VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 6, 3:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 6, 3:53 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
353 PM EST Mon Dec 6 2021

.SYNOPSIS...
After a lull in weather activity today, a strong cold front
will push through the region this evening bringing another round
of gusty winds, moderate rainfall, and possibly a thunderstorm
or two. Temperatures rapidly fall tonight with the potential
for continued gusty winds and some brief, but potentially heavy,
snowfall. Calmer conditions are expected Tuesday with a colder
system that could bring some light snowfall to the region by
Wednesday. Another warm, windy system is possible for the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 334 PM EST Monday...Rain is falling across northern New York
ahead of a strong cold front that is moving across the eastern
end of Lake Ontario. Expect chances of rain to increase and move
eastward this afternoon and evening as this boundary progresses
eastward. Timing of the front remains virtually unchanged with
it expected in the Champlain Valley from around 6-9PM local
time. Gusty surface winds of 30-50 mph are still favored as the
boundary moves through the region as upstream observations show
consistent gusts 25-45mph with some locations reaching 49 mph.
These winds are expected to move into the region with the cold
front. There continues to be some concerns about winds tapping
into faster winds aloft which are evident on radar VAD wind
profiles and mountain observations that are showing 60+mph
aloft. It wouldn't be too surprising for some locations to mix
down some of these faster winds are reach gusts in excess of 50
mph. Current radar shows a fine line beginning to develop west
of Watertown, NY while the upper low continues to deepen. With
continued maturing expected with the supporting wave, it's
reasonable to expect that frontogenesis could also increase. A
few thunderstorms along the line would not be out of the
question this evening.

Post frontal winds late this evening and overnight will remain gusty
through the nocturnal hours. Satellite and surface observations in
Canada along and ahead of the Arctic Front show an area of snow
showers with surface visibilities lower than 1 mile. Models are
beginning to show some support for nocturnal showers highlighting an
increased potential for squall-like conditions overnight.
Isolated to scattered showers are expected after midnight
towards daybreak with some possibly becoming heavy.
Additionally, with Lake Champlain temperatures in the upper 40s,
an area of snow could develop from the lake to the western
slopes of the Green Mountains including the Burlington area.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 353 PM EST Monday...Little overall change in our thinking
with a cool night associated with high pres overhead on Tues
night, followed by chc for light snow on Weds. 1025mb high pres
wl result in a period of mainly clear skies and light winds,
which wl allow temps to drop into the single digits SLK/NEK to
upper teen/lower 20s for Tues night. For Weds, guidance has
continued to trend south with weak area of low pres, while
mid/upper lvl trof swings acrs our fa. This energy aloft,
combined with some mid lvl moisture wl produce some very light
snow shower activity. Have continued with mainly chc pops to
cover this potential with any snowfall under 1.0" anticipated.
Highs generally on the cooler side of normal with values in the
mid 20s to lower 30s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 353 PM EST Monday...A very progressive and changeable
pattern anticipated for days 4 thru 7. Weak sfc ridge builds
acrs the ne conus for Thurs with cool northerly flow behind
departing sfc low pres over eastern Canada. This results in
progged 850mb temps btwn -9C and -12C and high temps in the mid
20s to lower 30s again for Thurs aftn. Thurs night into Friday a
developing 925mb to 700mb waa on increasing southwest flow wl
result in a period of light snow. GFS/ECMWF in generally good
agreement with this scenario, but still some disagreement on
timing, so have kept pops in the 30 to 40% range. As event
timing becomes clearer, likely pops for a 3 to 6 hour window of
light snow is expected. General accumulations of a dusting to 2
inches possible. Meanwhile, next large scale/full latitude
mid/upper lvl trof develops over the central CONUS on Friday
night into Saturday. Guidance continues to show strong low pres
sub-985mb tracking to our west acrs the central Great Lakes
toward Hudson Bay. Once again placing our cwa on the
warmer/windy and wet side of the system. Still some timing
differences on precip arrival and overall system evolution, so
have kept pops in the high chc range. Given the sfc low pres and
progged 850mb wind fields a period of gusty south/southwest
winds are possible next weekend associated with this system.
Plenty of time to fine tune details, as event draws closer.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Main aviation concern continues to be the
strong wind shear and severe turbulence associated with potent
low level jet. Limited mixing of stronger winds to the surface
so far has resulted in winds mainly in the 15 to 20 knots with
gusts 25 to 30 kt so far, with light winds at KBTV/KPBG. Expect
the general idea of 15 to 20 kt with gusts up to 35 knots
associated with low top line of showers and embedded rumbles of
thunder this aftn/evening. Winds shift to the west behind cold
frnt with gusts 30 to 40 kt overnight. A wide range of flight
categories will continue across the airspace today with periods
of IFR at KMPV/KEFK and MVFR elsewhere at this afternoon.
Expect steadier showers to continue moving eastward into VT
towards 20z with some periods of IFR possible in the heavier
elements. Rain changes to snow showers at SLK around 00z with
some IFR possible. Conditions improve at all sites by 10z
tonight with continue gusty westerly conditions thru Tuesday
morning.

Outlook...

Tuesday Night: VFR. Slight chance SHSN.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHSN.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: VFR. Chance SHSN.
Friday: Mainly MVFR, with areas VFR possible. Slight chance SHRA,
Slight chance SHSN.
Friday Night: MVFR. Chance SHSN, Chance SHRA.
Saturday: Mainly MVFR, with areas IFR possible. Chance SHRA.

&&

.MARINE...
Winds across Lake Champlain have already begun to increase to 20
to 30 knots this morning. As of 4 AM, Colchester Reef has
already reported a wind gust of 37 knots and that is just the
tip of the iceberg. We expect sustained winds in the 30 to 35
knot range by mid-afternoon with gusts likely near 50 knots. A
wind shift from the south to northwest will occur this evening
with winds still remaining in the 25 to 35 knot range but will
lose the strong gusts seen during the afternoon hours. Waves
will likely build to 5 to 8 feet by mid-afternoon and will
slowly subside as winds slowly diminish across the Lake over the
next 24 to 36 hours.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 7 AM EST Tuesday for VTZ001>012-016>019.
NY...Wind Advisory until 7 AM EST Tuesday for NYZ026>031-034-035-
     087.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...LaRocca/Taber
MARINE...Clay
Hazardous weather outlook, Dec 6, 6:53 AM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
653 AM EST Mon Dec 6 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-071200-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
653 AM EST Mon Dec 6 2021

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Caledonia

When
December 6, 7:00 PM EST to December 7, 5:00 AM EST
Where
Caledonia forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Wind gusts in excess of 40 mph led to isolated power outages.

Strong Wind, Essex

When
December 6, 7:00 PM EST to December 7, 5:00 AM EST
Where
Essex forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Wind gusts in excess of 40 mph led to isolated power outages.

Strong Wind, Grand Isle

When
December 6, 7:00 PM EST to December 7, 5:00 AM EST
Where
Grand Isle forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Wind gusts in excess of 40-50 mph led to isolated to scattered power outages.

Strong Wind, Lamoille

When
December 6, 7:00 PM EST to December 7, 5:00 AM EST
Where
Lamoille forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Wind gusts in excess of 40-45 mph led to isolated power outages.

Strong Wind, Washington

When
December 6, 7:00 PM EST to December 7, 5:00 AM EST
Where
Washington forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Wind gusts in excess of 40 mph led to isolated power outages.

Strong Wind, Western Chittenden

When
December 6, 7:00 PM EST to December 7, 5:00 AM EST
Where
Western Chittenden forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Wind gusts in excess of 40-45 mph led to isolated power outages.

Strong Wind, Eastern Chittenden

When
December 6, 7:00 PM EST to December 7, 5:00 AM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Wind gusts in excess of 40-45 mph led to isolated power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988267, 988268, 988269, 988270, 988272, 988273, 988274.